Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS New York, NY

August 2, 2002Bronx County, Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 2, 2002, 6:55 PM EDT for Bronx County, Westchester County, New York. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 6:55 PM EDT (22:55 UTC)
Expired
Aug 2, 2002, 7:30 PM EDT
In force
35 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bronx County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:00 PM EDTThunderstorm Wind 55 EYonkers, NYA spotter reported several power lines down from this storm. Local newspapers reported that numerous trees and large tree limbs were knocked down which resulted in the loss of power for 20,000 residents and damage to Bronxville's Village Hall and school.
Aug 2, 7:10 PM EDTThunderstorm Wind 50 EFordham, NYLocal police reported downed power lines in the vicinity of Fordham University. A local newspaper reported that a large tree fell across City Island Avenue, which stalled traffic in both directions.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

779 
WUUS51 KOKX 022255
SVROKX
NYC005-119-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
655 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRONX COUNTY IN SOUTHEAST NEW YORK
  SOUTHWESTERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 730 PM EDT

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR YONKERS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST TREMONT AROUND 700 PM
  CO-OP CITY AROUND 705 PM
  THROGS NECK BRIDGE AROUND 710 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BRONXVILLE...RIVERDALE
AND SCARSDALE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR SOUTHERN
CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:38 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 3:38 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT FRI AUG 2 2002

CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA
BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE
INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR
CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS
AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS
LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT
CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG.
CLOSE TO TMPS GUIDANE.

MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG
DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG
WITH VSBY 1 TO 3 NM.

CT...NONE.
NY...NYZ067-068...SVR 568 TIL 2300Z.
NJ...NONE.
MARINE...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:04 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester41 min
Aug 2, 5:15 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland45 min
Aug 2, 6:57 PM EDTSpecial Marine WarningOKX63 min
Aug 2, 7:05 PM EDTSevere Thunderstorm WarningOKXNassau, Queens, Suffolk55 min
Aug 2, 7:22 PM EDTSpecial Marine WarningOKX53 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.